Combining drugs can lead to serotonin toxicity

AN ANALYSIS of data from the Department of Veterans’ Affairs has found that hundreds of patients may be at risk of serotonin toxicity because they received concomitant prescriptions for more than one serotonergic drug.1

The drugs most commonly involved were selective serotonin reuptake inhibitors (SSRIs) and tramadol.

Giving a monoamine oxidase inhibitor with a serotonergic drug can be life threatening.1 Therapeutic Guidelines: Psychotropic advises against combining serotonergic drugs.

Serotonin toxicity develops within hours of starting a serotonergic drug or an interacting medicine. 

There are autonomic, neurological and neuromuscular effects. Patients may present with hyperthermia and flushing confusion or agitation. On examination, there may be tremor, myoclonus, hyperreflexia and clonus.

Sometimes it can be difficult to distinguish serotonin toxicity from the other adverse effects of antidepressants. Therapeutic

Latest

Trending